Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 171, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2011, 5:03 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 5:03 PM MDT (23:03 UTC)
- Expired
- Aug 5, 2011, 6:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 158 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:50 PM MDT | TSTM WND DMG | 2 Ne Firesteel, SD | ROOF BLOWN OFF OF STRUCTURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 12:48 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736
WUUS53 KABR 052303
SVRABR
SDC031-041-060000-
/O.NEW.KABR.SV.W.0171.110805T2303Z-110806T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM MDT FRI AUG 5 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 600 PM MDT
* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES SOUTHWEST OF SHAMBO RANCH...OR 28 MILES NORTH OF FAITH...
MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHAMBO RANCH AROUND 515 PM MDT...
ISABEL AROUND 540 PM MDT...
KLEIN RANCH AND FIRESTEEL AROUND 550 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4570 10200 4570 10125 4524 10111 4528 10149
4538 10150 4539 10148 4546 10149 4547 10199
4548 10201 4564 10202
TIME...MOT...LOC 2304Z 255DEG 36KT 4544 10199
WIND...HAIL 60MPH 1.00IN
$$
HINTZ2 follow-up statements
961
WWUS53 KABR 052334
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT FRI AUG 5 2011
SDC031-041-060000-
/O.CON.KABR.SV.W.0171.000000T0000Z-110806T0000Z/
DEWEY SD-CORSON SD-
534 PM MDT FRI AUG 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CORSON AND NORTHWESTERN DEWEY COUNTIES UNTIL 600 PM MDT...
AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES
EAST OF SHAMBO RANCH...OR 33 MILES NORTH OF DUPREE...MOVING EAST AT
40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ISABEL AROUND 540 PM MDT...
KLEIN RANCH AND FIRESTEEL AROUND 550 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4570 10174 4570 10125 4524 10111 4528 10149
4538 10150 4539 10148 4546 10149 4546 10159
4547 10173
TIME...MOT...LOC 2335Z 254DEG 35KT 4554 10155
WIND...HAIL 60MPH 1.00IN
$$293
WWUS53 KABR 052349
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
649 PM CDT FRI AUG 5 2011
SDC031-041-060000-
/O.CON.KABR.SV.W.0171.000000T0000Z-110806T0000Z/
DEWEY SD-CORSON SD-
549 PM MDT FRI AUG 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CORSON AND NORTHWESTERN DEWEY COUNTIES UNTIL 600 PM MDT...
AT 546 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ISABEL...OR 26 MILES NORTH OF DUPREE...MOVING EAST AT
40 MPH.
IN ADDITION...AT 545 PM MDT LARGE TREE BRANCHES WERE REPORTED TO
HAVE BLOWN DOWN IN ISABEL WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FIRESTEEL AROUND 555 PM MDT...
KLEIN RANCH AROUND 600 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4570 10174 4570 10125 4524 10111 4528 10149
4538 10150 4539 10148 4546 10149 4546 10159
4547 10173
TIME...MOT...LOC 2348Z 254DEG 35KT 4541 10140
WIND...HAIL 60MPH 1.00IN
$$
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:20 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 5, 2:20 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT FRI AUG 5 2011 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SHOWERS AND THUNDERSTORMS CURRENTLY GOING ON ACROSS NORTHWESTERN SOUTH DAKOTA. THIS ACTIVITY LOOKS LIKE IT WILL STAY MAINLY WEST OF THE CWA...BUT A WATCH IS IN EFFECT FOR THE NORTHWESTERN CORNER OF THE CWA TO ACCOUNT FOR THE POSSIBILITY OF THE STORMS DRIFTING EASTWARD OR ADDITIONAL DEVELOPMENT WHERE THE INSTABILITY IS A BIT STRONGER. LOOKS AS THOUGH THE AREA OF PRECIPITATION WILL TAKE ITS TIME TRACKING EASTWARD...AND DO NOT EXPECT THE EASTERN HALF OR SO OF THE CWA TO SEE AN PRECIPITATION UNTIL SATURDAY MORNING AT THE EARLIEST. DECENT INSTABILITY DEVELOPS AGAIN ACROSS THE EAST SATURDAY AFTERNOON...SO WENT WITH THE MENTION OF SEVERE JUST IN THE AFTERNOON HOURS. AS THE SYSTEM SLIDES OVER MINNESOTA SATURDAY NIGHT...HIGH PRESSURE DROPS IN BEHIND IT OVER THE DAKOTAS...WITH A RETURN TO DRY WEATHER SATURDAY NIGHT AND SUNDAY. SOME DIFFERENCES IN THE MODELS AS FAR AS SUNDAY NIGHT GOES AS A WEAK ELONGATED LOW REACHES THE PLAINS. THE GFS IS MORE BULLISH WITH BRINGING PRECIPITATION TO THE WESTERN CWA...WHILE THE NAM AND ECMWF KEEP THE MAIN AREAS OF PRECIPITATION OVER NORTH DAKOTA AND SOUTHERN NEBRASKA. WILL STICK WITH JUST A SCHC POP ACROSS THE WESTERN HALF OF THE CWA FOR NOW UNTIL A MORE CLEAR SOLUTION COMES ABOUT. EXPECT TO SEE TEMPERATURES A BIT COOLER ON SATURDAY WITH MORE CLOUD COVER AND PRECIPITATION AROUND...THEN A BIT OF A REBOUND BACK TO NEAR NORMAL TEMPS ON SUNDAY. .LONG TERM...MONDAY THROUGH FRIDAY MODELS STILL SHOWING A COLD FRONT PASSING THROUGH THE AREA ON MONDAY WITH A DECENT CHANCE FOR PRECIPITATION SO LEFT POPS IN THE 30 TO 40 PERCENT RANGE. AS THE FRONT EXITS TO THE SOUTHEAST MONDAY EVENING...WILL LEAVE SMALL POPS ACROSS THE EASTERN CWA. ON TUESDAY SFC HIGH BUILDS SOUTH OUT OF CANADA AND WILL BRING COOLER AIR TO THE REGION. EXPECTING HIGHS IN THE 70S WITH LOWS WEDNESDAY MORNING DROPPING INTO THE 50S. AS NORTHWEST FLOW ALOFT CONTINUES INTO THURSDAY...MODELS ARE SHOWING ANOTHER COLD FRONTAL PASSAGE SIMILAR TO MONDAY. HAVE INCLUDED PRECIP CHANCES FOR THIS AS WELL. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PERSIST ACROSS THE AREA INTO THE EVENING HOURS. ONLY EXCEPTION WILL BE IF ANY TSRA MANAGE TO MOVE ACROSS KMBG/KPIR LATER THIS EVENING WHERE CONDITIONS COULD FALL TO MVFR. BETTER CHANCES FOR TSRA ACROSS KMBG. -TSRA/TSRA CHANCES SHIFT TO KABR/KATY BY SATURDAY MORNING AND INTO THE AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 5, 2:50 AM MDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT FRI AUG 5 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 350 AM CDT FRI AUG 5 2011 /250 AM MDT FRI AUG 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ALONG AND WEST OF THE MISSOURI RIVER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS AND MOVE EAST TONIGHT ACROSS THE REST OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. SOME OF THE STORMS COULD BECOME SEVERE ALONG AND WEST OF THE MISSOURI RIVER. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ALONG AND WEST OF THE MISSOURI RIVER LATE THIS AFTERNOON AND TONIGHT. MOHR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:59 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.